Kentucky, 2024

Damaging Wind in Kentucky, June 14, 2024

June 14, 2024 · NWS LMK · 1 event in 1 county or zone

A broken line of convection, ahead of a weak cold front, dropped south through north central Kentucky. The line that stretched from the Louisville area through the Bluegrass region produced one stronger storm that caused tree damage in Nelson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A broken line of convection, ahead of a weak cold front, dropped south through north central Kentucky. The line that stretched from the Louisville area through the Bluegrass region produced one stronger storm that caused tree damage in Nelson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 14, 1:32 PM EST, 3 hours 29 minutes earlier. Its key messages:

  • * Isolated showers and storms possible through the evening hours. Gusty winds possible in the strongest storms. * Above normal temperatures expected Sunday into next week. Spotty showers and storms possible next week as well, particularly on Monday, though confidence in their development remains low.
Area forecast discussion, Jun 14, 1:32 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
232 PM EDT Fri Jun 14 2024

.KEY MESSAGES...

*   Isolated showers and storms possible through the evening hours.
    Gusty winds possible in the strongest storms.

*   Above normal temperatures expected Sunday into next week. Spotty
    showers and storms possible next week as well, particularly on
    Monday, though confidence in their development remains low.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 231 PM EDT Fri Jun 14 2024

Weak frontal boundary is pushing through our southern Indiana
counties and is nearing the Ohio River at this hour (1830z). As is
typical with June 'cold' fronts, there is a minimal temperature
gradient but lower dewpoints (50s) have been observed in central
Illinois. Models still indicate we could see some very isolated
convection develop this afternoon near the frontal boundary, and a
cu-field has recently developed as the low levels have destabilized.
AMDAR soundings from SDF reveal a weak capping inversion near 850mb
that has steadily eroded through the day, and once this erodes a bit
more, we should start to see the potential for isolated
showers/storms increase. A quick environmental analysis shows
marginal deep layer shear (20-30kts) co-located with modest MLCAPE
(1000-1500 J/KG), but very high DCAPE (1000-1400 J/KG). If we are
able to get a storm with a modest core aloft, given the high DCAPEs,
it would have the potential to produce very gusty winds along with
heavy rainfall.

Shower/Storm chances should taper off this evening with the setting
sun and an increasing nocturnal inversion. Drier air will filter in
from the northwest behind the front, and we'll stay dry and mostly
clear going into tomorrow. Temperatures behind the front won't
change much as we're expecting another warm day Saturday (highs in
the mid/upper 80s), but dewpoints should steadily decrease into the
50s for most spots to help make the warmer temperatures a bit more
bearable.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 231 PM EDT Fri Jun 14 2024

Saturday night - Sunday night...

Upper level ridging centered over the Southeast US slowly builds
eastward late in the weekend. At 850 mb, southwesterly low-level
flow develops by late Saturday night into Sunday as ridging slips
east across the Appalachians. Warmer air is advected northward into
the region, and 1000-850 mb thicknesses rise quite a bit relative to
Saturday. With a dry airmass in place, temperatures will likely end
up several degrees warmer with afternoon highs in the low to mid
90s.

Sunday morning lows are forecast to be in the low to mid 60s, fairly
typical for this time of year. Increasing low-level moisture via
steady southerly return flow late Sunday into Monday will result in
a warmer night with Monday morning lows in the lower 70s in most
places.

Monday - Tuesday...

Upper level ridging amplifies over the eastern United States next
week and will be very slow to progress eastward. Southerly low-level
flow will continue to bring a stream of moisture up the Mississippi
River Valley and into the Lower OH Valley. PW values push past 1.5
inches, around 1 SD above normal. LREF members do show a notable
uptick in SBCAPE Monday afternoon and evening with median values
above 1000 J/kg. However, there isn't really any forcing of note
other than pure convection. Isolated pulse showers/storms will be
possible, which could briefly knock back the heat and humidity.
However, precip coverage should remain fairly limited.

Given the increased low-level moisture on Monday and potential for
an expanding diurnal cumulus field, confidence in afternoon high
temperatures is a bit lower. Still think we could see low to mid 90s
once again, but this forecast is toward the upper end of the model
distribution. These values would yield heat indices near 100 Monday
afternoon and early evening.

Tuesday still looks mainly dry and hot with highs in the low to mid
90s.

Tuesday night - Thursday...

Strong ridging aloft will expand its influence over our region
through the middle of next week, even as it becomes centered further
northeast. Dry weather appears likely at this time with our heat
wave continuing. Highs in the 90s are likely each day with morning
lows in the upper 60s and lower 70s.

&&

.AVIATION /18Z TAFS THROUGH 00Z SUNDAY/...
Issued at 108 PM EDT Fri Jun 14 2024

Mostly VFR conditions expected through the period. A very weak
frontal boundary is pushing into the region, shifting winds from the
southwest to the north. A very isolated storm or two will be
possible as the front pushes through the region, though coverage of
any shower/storm activity will be very limited and not high enough
to warrant mention in TAF. If a storm were to impact a TAF site,
expect briefly reduced cigs/vis. Shower/Storm chances should subside
near sunset.

Overnight into tomorrow, winds will gradually veer from the north to
the east. Skies should be mostly clear during this timeframe and
winds generally under 10kts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...DM
LONG TERM...EBW
AVIATION...DM
Hazardous weather outlook, Jun 14, 1:52 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
252 PM EDT Fri Jun 14 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151900-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
252 PM EDT Fri Jun 14 2024 /152 PM CDT Fri Jun 14 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Isolated to widely scattered storms will be possible through the
early evening hours. The main threat with any stronger storm will be
gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices could climb to near 100 degrees in some locations
starting as early as Sunday and continuing into next week. Spotty
showers and storms are also possible during this period, particularly
on Monday, but confidence in their development remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

In the hours before

Special weather statement, Jun 14, 4:26 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
526 PM EDT Fri Jun 14 2024

KYZ029-038-045-142200-
Bullitt KY-Spencer KY-Nelson KY-
526 PM EDT Fri Jun 14 2024

...Gusty Thunderstorm with Very Heavy Downpours Near Mount
Washington...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Taylorsville, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph. Very heavy downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Taylorsville, Mount Washington, Hillview, Hebron Estates, Fox Chase,
Fairfield, Yoder, Highgrove, Waterford, and Solitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors seek shelter inside a building.

&&

LAT...LON 3814 8540 3806 8522 3788 8545 3804 8570
      3808 8560 3807 8555 3812 8543 3814 8542
      3815 8542
TIME...MOT...LOC 2124Z 315DEG 14KT 3805 8547

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jun 14, 4:29 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
529 PM EDT Fri Jun 14 2024

KYZ036-040>042-142200-
Bourbon KY-Scott KY-Woodford KY-Fayette KY-
529 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WOODFORD...SOUTHERN
SCOTT...SOUTHWESTERN BOURBON AND FAYETTE COUNTIES THROUGH 600 PM
EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Georgetown, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lexington, Georgetown, Paris, Meadowthorpe, Thoroughbred Acres,
Cardinal Hill, Cadentown, Bryan Station, Northland, and Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3807 8428 3807 8429 3805 8429 3796 8453
      3820 8471 3830 8444 3828 8444 3828 8442
      3809 8418
TIME...MOT...LOC 2129Z 318DEG 17KT 3817 8460

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ALL
Special weather statement, Jun 14, 4:45 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
545 PM EDT Fri Jun 14 2024

KYZ042-142215-
Bourbon KY-
545 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BOURBON COUNTY
THROUGH 615 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sideview, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Middletown, Plum, Bunker Hill, and Little Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 8400 3814 8405 3813 8406 3812 8408
      3819 8416 3824 8409 3819 8398
TIME...MOT...LOC 2144Z 318DEG 17KT 3817 8408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ALL
Special weather statement, Jun 14, 4:52 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
552 PM EDT Fri Jun 14 2024

KYZ038-045-142215-
Spencer KY-Nelson KY-
552 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SPENCER AND
NORTHEASTERN NELSON COUNTIES THROUGH 615 PM EDT...

At 552 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bardstown, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bardstown, Bloomfield, Fairfield, East Bardstown, Highgrove,
Deatsville, Withrow, Samuels, and Chaplin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3789 8520 3788 8520 3786 8523 3787 8523
      3786 8524 3787 8525 3786 8525 3785 8527
      3785 8529 3776 8551 3791 8558 3795 8553
      3796 8552 3796 8553 3799 8549 3800 8550
      3803 8539
TIME...MOT...LOC 2152Z 340DEG 17KT 3794 8548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

13

The radar

The Louisville radar (KLVX), 45 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
June 14, 5:01 PM EST
Where
Nelson County, 1.78 mi ENE of Coxs Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.910, -85.440

Law enforcement reported tree down in Nelson County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191089.